Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Applications of uniform convexity of noncommutative $ L\sp{p}$-spaces


Author: Hideki Kosaki
Journal: Trans. Amer. Math. Soc. 283 (1984), 265-282
MSC: Primary 46L50
DOI: https://doi.org/10.1090/S0002-9947-1984-0735421-6
MathSciNet review: 735421
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider noncommutative $ {L^p}$-spaces, $ 1 < p < \infty $, associated with a von Neumann algebra, which is not necessarily semifinite, and obtain some consequences of their uniform convexity. Among other results, we obtain (i) the norm continuity of the "absolute value part" map from each $ {L^p}$-space onto its positive part; (ii) a certain continuity result on Radon-Nikodym derivatives in the context of positive cones introduced by H. Araki; and (iii) the necessary and sufficient condition for certain $ {L^p}$-norm inequalities to become equalities. Some dominated convergence theorems for a probability gage are also considered.


References [Enhancements On Off] (What's this?)

  • [1] H. Araki, Some properties of modular conjugation operator of a von Neumann algebra and a non-commutative Radon-Nikodym theorem with a chain rule, Pacific J. Math. 50 (1974), 309-354. MR 0350437 (50:2929)
  • [2] -, Relative entropy for states of von Neumann algebras. II, Publ. Res. Inst. Math. Sci. 13 (1977), 173-194. MR 0454656 (56:12905)
  • [3] H. Araki and T. Masuda, Positive cones and $ {L^p}$-spaces for von Neumann algebras, Publ. Res. Inst. Math. Sci. 18 (1982), 339-411. MR 677270 (84h:46082)
  • [4] H. Araki and S. Yamagami, An inequality for Hilbert-Schmidt norm, Comm. Math. Phys. 81 (1981), 89-96. MR 630332 (82j:46076)
  • [5] J. Bergh and J. Löfström, Interpolation spaces, an introduction, Springer-Verlag, Berlin and New York, 1976. MR 0482275 (58:2349)
  • [6] A. P. Calderón, Intermediate spaces and the interpolation: the complex method, Studia Math. 24 (1964), 113-190. MR 0167830 (29:5097)
  • [7] A. Connes, Une classification des facteurs de type III, Ann. Sci. École Norm. Sup. (4) 6 (1973), 133-252. MR 0341115 (49:5865)
  • [8] -, On the spatial theory of von Neumann algebras, J. Funct. Anal. 35 (1980), 153-164. MR 561983 (81g:46083)
  • [9] U. Haagerup, The standard form of von Neumann algebras, Math. Scand. 37 (1975), 271-283. MR 0407615 (53:11387)
  • [10] -, $ {L^p}$-spaces associated with an arbitrary von Neumann algebra, Colloq. Internat. CNRS, No. 274, 1979, pp. 175-184. MR 560633 (81e:46050)
  • [11] F. Hansen, An operator inequality, Math. Ann. 246 (1980), 249-250. MR 563403 (82a:46065)
  • [12] -, Les espaces $ {L^p}$ d'une algébre de von Neumann, J. Funct. Anal. 40 (1981), 151 -169.
  • [13] H. Kosaki, Positive cones associated with a von Neumann algebra, Math. Scand. 47 (1980), 295-307. MR 612702 (84h:46085)
  • [14] -, Positive cones and $ {L^p}$-spaces associated with a von Neumann algebra, J. Operator Theory 6 (1981), 13-23. MR 636997 (83a:46075)
  • [15] -, Applications of the complex interpolation method to a von Neumann algebra (Non-commutative $ {L^p}$-spaces), J. Funct. Anal, (to appear).
  • [16] -, Remarks on positive cones associated with a von Neumann algebra, Tôhoku Math. J. (2) 33 (1981), 587-591. MR 643238 (84f:46081)
  • [17] G. Köthe, Topological vector spaces. I, Springer-Verlag, Berlin and New York, 1969.
  • [18] R. Kunze, $ {L^p}$-Fourier transforms on locally compact unimodular groups, Trans. Amer. Math. Soc. 89 (1958), 519-540. MR 0100235 (20:6668)
  • [19] C. A. McCarthy, $ Cp$, Israel J. Math. 5 (1967), 249-271. MR 0225140 (37:735)
  • [20] E. Nelson, Notes on non-commutative integration, J. Funct. Anal. 15 (1974), 104-116. MR 0355628 (50:8102)
  • [21] A. R. Padmanabhan, Probabilistic aspects of a von Neumann algebra, J. Funct. Anal. 31 (1979), 139-149. MR 525948 (82i:46100)
  • [22] M. Reed and B. Simon, Methods of modern mathematical physics, Vols. I, II, Academic Press, New York, 1972, 1975.
  • [23] I. Segal, A non-commutative extension of abstract integration, Ann. of Math. (2) 37 (1953), 401-457. MR 0054864 (14:991f)
  • [24] B. Simon, Trace ideals and their applications, Cambridge Univ. Press, London, 1979. MR 541149 (80k:47048)
  • [25] C. Skau, Positive self-adjoint extensions of operators affiliated with a von Neumann algebra, Math. Scand. 44 (1979), 171-195. MR 544585 (81d:46064)
  • [26] F. Stinespring, Integration theorems for gages and duality theorems for unimodular groups, Trans. Amer. Math. Soc. 90 (1959), 15-56. MR 0102761 (21:1547)
  • [27] M. Takesaki, Tomita's theory of modular Hilbert algebras and its applications, Lecture Notes in Math., vol. 128, Springer-Verlag, Berlin and New York, 1970. MR 0270168 (42:5061)
  • [28] -, Theory of operator algebras. I. Springer-Verlag, Berlin and New York, 1979. MR 548728 (81e:46038)
  • [29] P. K. Tam, Isometries of $ {L^p}$-spaces associated with semi-finite von Neumann algebras, Trans. Amer. Math. Soc. 254 (1979), 339-354. MR 539922 (81b:46079)
  • [30] M. Terp, $ {L^p}$-spaces associated with von Neumann algebras, preprint.
  • [31] F. J. Yeadon, Convergence of measurable operators, Proc. Cambridge Philos. Soc. 74 (1973), 257-268. MR 0326411 (48:4755)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46L50

Retrieve articles in all journals with MSC: 46L50


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0735421-6
Keywords: Noncommutative $ {L^p}$-spaces associated with a von Neumann algebra, one-parameter family of positive cones, theory of gages, norm inequalities
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society